Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 293, NWS Albuquerque, NM

August 18, 2018Colfax County, Harding County, Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 18, 2018, 4:43 PM MDT for Colfax County, Harding County, Union County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2018, 4:43 PM MDT (22:43 UTC)
Expired
Aug 18, 2018, 5:30 PM MDT
In force
47 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Colfax County, NM, Harding County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 153 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 12:47 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

327 
WUUS55 KABQ 182243
SVRABQ
NMC007-021-059-182330-
/O.NEW.KABQ.SV.W.0293.180818T2243Z-180818T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
443 PM MDT SAT AUG 18 2018

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northwestern Harding County in northeastern New Mexico...
  West central Union County in northeastern New Mexico...
  Southeastern Colfax County in northeastern New Mexico...

* Until 530 PM MDT.

* At 443 PM MDT, a severe thunderstorm was located near Chicosa Lake
  State Park, or 27 miles northwest of Mosquero, moving southeast at
  30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Roy, Mills, Chicosa Lake State Park, Solano and Yates. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water
crossings. Do not attempt to drive through areas where water covers
the roadway.

&&

LAT...LON 3578 10410 3578 10419 3609 10438 3628 10405
      3601 10369
TIME...MOT...LOC 2243Z 316DEG 24KT 3614 10415 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 12:17 PM MDT, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 18, 12:17 PM MDT, 4 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1217 PM MDT Sat Aug 18 2018

.AVIATION...
18Z TAF CYCLE
Scattered to numerous showers and thunderstorms will develop this
afternoon and evening as an upper level trough finishes crossing the
central and southern Rockies. Most of the activity will move toward
the southeast at speeds around 15 to 25 kt.  Clusters and lines of
storms are forecast, especially along and east of the central
mountain chain where some storms may turn severe with large hail and
damaging winds. Wet microbursts are expected, even west of the
central mountain chain, and these could potentially produce erratic
wind gusts to 50 kt. As the base of the upper level trough crosses
this afternoon, it will usher gusty dry air into the state from the
northwest with a marked line of clearing first across the northwest,
then also over central areas toward sunset. A back door cold front
will produce a gusty wind shift over parts of the eastern plains late
tonight and Sunday morning. Behind the front, some patches of low
clouds with MVFR and IFR conditions will be possible, but
probabilities were too low to mention in eastern TAFs.

44

&&

.PREV DISCUSSION...256 AM MDT Sat Aug 18 2018...
.SYNOPSIS...
An atypical upper level trough is expected to drag across
northeastern New Mexico this afternoon and into the evening,
providing lift and unstable conditions for scattered to numerous
thunderstorms, some of which will turn strong to severe. Showers and
thunderstorms will also form along the higher terrain of central and
western New Mexico early this afternoon, but will be shunted eastward
as the afternoon wears on. On Sunday, storms will be few in number
during the daytime due to drier air that will have worked in behind
the previously mentioned disturbance aloft, but a cold front will
spill into the eastern plains of New Mexico late Sunday and Sunday
night with a few storms possible. Gusty winds will accompany the
front, including parts of the Rio Grande valley as the front surges
westward Sunday night. Thunderstorm chances will be fairly low early
next week as moisture struggles to slowly return to the area.

&&

.DISCUSSION...
Upper low over northern ID will drop an unseasonably strong short
wave trough into eastern CO and northeastern NM late today. Southerly
surface flow over the plains of NM will be topped with increasing
north-westerlies aloft, a veering wind profile that will give plenty
of directional and speed shear for strong to severe storms today
and this evening. Abundant instability will also be present with NWP
advertising scattered areas of 2,000+ J/kg of CAPE and lifted indices
of -3 to -6 C over much of northeastern NM as well as some east
central parts of the state. Have included likely POPs for some of
these areas with mention of large hail and damaging winds. The other
notable feature with the trough will be the pronounced dry slot
working in immediately behind the trough axis. This sharp moisture
gradient will likely act as a trigger for storms, but the impending
drier air will also lead to a quick suppression of storms once the
wave aloft passes through. Quick storm motions to the southeast
should limit the flash flooding threat, but PWATs ahead of the trough
axis will be quite healthy.

On Sunday, a cold front will be spilling southward down the plains
as the remnant lobe of energy from ID finally drops into KS. Western
NM will be void of storms as the drier air will limit convective
initiation on Sunday, but a few isolated cells will be possible along
and just east of the Sangres. While storms appear to hold off for
much of the day Sunday, a line of convection is depicted by the NAM,
dropping along the leading edge of the front in the plains into the
evening and overnight. While the NAM is the most aggressive model
with this frontally-induced line of convection, it seems reasonable
given the fast propagation speed and the favorable thermal/moisture/wind
profiles ahead of the front. A gusty east canyon wind will spill
into central zones Sunday night and early Monday morning.

On Monday, in the wake of the front temperatures will cool a couple
degrees below average in central to eastern NM. Storms will be hard
to come by as the PWATs will be fairly low with the best moisture
shunted to the southern tier of NM. Through this time the upper high
will take residence near the NM-AZ border with dewpoints remaining
healthy in eastern NM, but the deeper moisture and juicier PWATs
will likely not arrive Tuesday either as the high builds more
directly over NM. Temperatures will rebound several degrees into
Tuesday with daytime highs exceeding normal by a couple of degrees in
many locales.

Forecast models diverge into the middle and latter parts of next week
with regards to the placement and strength of the high and
consequentially the steering of deeper moisture into or around NM.
Am tending to lean toward the European solution that ever-so-slowly
takes the high slightly east of NM and gradually introduces more
moisture into the far western and northern tiers of the state.

52

&&

.FIRE WEATHER...
Another round of afternoon tstms is expected, forming over the high
terrain before moving off to the E/SE this evening. Storms east of
the central mtn chain could become severe, producing strong erratic
downburst winds and large hail. Changes begin to arrive across the
far northwest where drier air behind a trough to our N will cutoff
tstm/shower activity early today. NW winds are also expected to pick
up to 20-25 kts near the Four Corners just before sunset.

The punch of much drier air reaches the RGV during the day Sunday,
as a backdoor front protects sfc moisture east of the central mtns.
Another round of breezy NW winds can be expected Sunday afternoon
over the NW Plateau, with Haines6 and MinRHs dipping to ~10%. A few
hours of elevated to critical fire weather is possible as the NW
winds pick up over the NW Plateau late Sun afternoon. A significant
downtrend in tstm coverage is also expected Sun, although a few
isold tstms can't be ruled out over the east-central plains.

The backdoor front wins out Sun night, surging through the gaps of
the central mtn chain reaching the continental divide Mon morning.
Moisture trends up behind backdoor front across the west through Tue
as the upper high builds back over NM allowing a better tap into
monsoon moisture over AZ. Some of the moisture works its way into
far western NM. Thunderstorm coverage also trends up through the
middle to latter half of next week.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 18, 7:56 AM MDT, 8 hours 47 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Albuquerque NM
756 AM MDT Sat Aug 18 2018

NMZ501>540-191400-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
756 AM MDT Sat Aug 18 2018

UPDATED FOR TODAY'S SLIGHT RISK OF SEVERE THUNDERSTORMS

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening across the Northeast Highlands and Northeast Plains where
hail up to the size of golf balls and damaging winds will be
possible. Thunderstorms will also be capable of producing
torrential downpours this afternoon and evening, especially
across northeast New Mexico where rain rates may exceed 1 inch
per half hour in a few of the stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few additional strong storms will be possible in eastern New Mexico
Sunday evening with hail and gusty downburst winds possible. A cold
front will surge through gaps and canyons within the central mountain
chain Sunday night, leading to gusty winds of 45 to perhaps 50 mph
in the Middle Rio Grande Valley including Albuquerque.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening east of
the Sangre de Cristo Mountains to the border with Texas and Oklahoma.

Spotters are encouraged to report any observed severe weather
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

44
Corrected DAY ONE to mention locally heavy rainfall

In the hours before

Special weather statement, Aug 18, 4:00 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
400 PM MDT SAT AUG 18 2018

NMZ507-519-520-182230-
West Central Highlands-Lower Rio Grande Valley-Middle Rio Grande
Valley/Albuquerque Metro Area-
400 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN VALENCIA AND NORTHERN
SOCORRO COUNTIES UNTIL 430 PM MDT...

At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Belen, moving southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm aiong with heavy rain.

Locations impacted include...
Belen, Rio Communities, Jarales, Los Trujillos-Gabaldon and Los
Chaves.

This includes Interstate 25 between Mile Markers 186 and 195.

&&

LAT...LON 3471 10718 3487 10704 3464 10668 3443 10698
TIME...MOT...LOC 2200Z 325DEG 30KT 3472 10702
Special weather statement, Aug 18, 4:07 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
407 PM MDT SAT AUG 18 2018

NMZ530-182230-
Union County-
407 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
430 PM MDT...

At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Kenton, or 33 miles north of Clayton, moving southeast
at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Seneca and Moses.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern New Mexico.

LAT...LON 3682 10300 3661 10300 3653 10314 3691 10340
      3700 10320
TIME...MOT...LOC 2206Z 312DEG 8KT 3692 10327
Special weather statement, Aug 18, 4:09 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
409 PM MDT SAT AUG 18 2018

NMZ527-528-531-182245-
Far Northeast Highlands-Harding County-Raton Ridge/Johnson Mesa-
409 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDING...
NORTHEASTERN MORA AND SOUTHEASTERN COLFAX COUNTIES UNTIL 445 PM
MDT...

At 409 PM MDT, Doppler radar was tracking a couple of strong
thunderstorms near Abbott, or 15 miles east of Springer, moving
southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Abbott.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern New Mexico.

LAT...LON 3634 10401 3627 10401 3606 10438 3632 10453
      3646 10431
TIME...MOT...LOC 2209Z 313DEG 25KT 3634 10431
Local storm report, Aug 18, 4:10 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
410 PM MDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     FLASH FLOOD      4 WNW CIMARRON          36.53N 104.98W
08/18/2018                   COLFAX             NM   NMDOT

            WATER AND DEBRIS FLOW OVER HIGHWAY 64 WEST OF CIMARRON.
            HIGHWAY 64 HAS BEEN CLOSED.

&&

EVENT NUMBER ABQ201800817

CA
Local storm report, Aug 18, 4:32 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
432 PM MDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND GST     11 WNW MAXWELL          36.61N 104.72W
08/18/2018  E70 MPH          COLFAX             NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201800818

44
Special weather statement, Aug 18, 4:32 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
432 PM MDT SAT AUG 18 2018

NMZ530-182300-
Union County-
432 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
500 PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Grenville, or 13 miles east of Des Moines, moving
southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Grenville, Clayton Lake State Park and Mount Dora.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern New Mexico.

LAT...LON 3672 10370 3689 10342 3653 10317 3641 10352
TIME...MOT...LOC 2232Z 317DEG 24KT 3676 10359

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:05 PM MDTAreal Flood AdvisoryABQGuadalupe, Quay, San Miguel115 min
Aug 17, 6:44 PM MDTSpecial Weather StatementABQCurry31 min
Aug 17, 6:53 PM MDTAreal Flood AdvisoryABQHarding, Union112 min
Aug 17, 6:56 PM MDTAreal Flood AdvisoryABQCurry2 hr
Aug 17, 7:33 PM MDTSpecial Weather StatementABQHarding42 min
Aug 17, 7:53 PM MDTAreal Flood AdvisoryABQCurry, Quay2 hr
Aug 17, 7:57 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel2 hr
Aug 17, 10:00 PM MDTAreal Flood AdvisoryABQCurry, Quay3 hr
Aug 18, 12:52 PM MDTSpecial Weather StatementABQLincoln23 min
Aug 18, 12:57 PM MDTSevere Thunderstorm WarningABQLos Alamos, Sandoval, Santa Fe25 min
Aug 18, 1:05 PM MDTAreal Flood AdvisoryABQChaves, Lincoln115 min
Aug 18, 1:20 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval, Santa Fe115 min
Aug 18, 1:35 PM MDTSpecial Weather StatementABQChaves25 min
Aug 18, 1:55 PM MDTSpecial Weather StatementABQTaos35 min
Aug 18, 1:57 PM MDTSpecial Weather StatementABQ33 min
Aug 18, 1:59 PM MDTSevere Thunderstorm WarningABQColfax, Taos24 min
Aug 18, 2:09 PM MDTAreal Flood AdvisoryABQLincoln2 hr
Aug 18, 2:13 PM MDTSpecial Weather StatementABQColfax32 min
Aug 18, 2:16 PM MDTAreal Flood AdvisoryABQMcKinley119 min
Aug 18, 2:18 PM MDTSevere Thunderstorm WarningABQColfax42 min
Aug 18, 2:39 PM MDTFlash Flood WarningABQChaves, De Baca, Lincoln3 hr
Aug 18, 2:46 PM MDTAreal Flood AdvisoryABQColfax119 min
Aug 18, 2:53 PM MDTAreal Flood AdvisoryABQColfax112 min
Aug 18, 2:56 PM MDTFlash Flood WarningABQColfax3 hr
Aug 18, 2:58 PM MDTSevere Thunderstorm WarningABQColfax62 min
Aug 18, 3:05 PM MDTSevere Thunderstorm WarningABQColfax40 min
Aug 18, 3:12 PM MDTSevere Thunderstorm WarningABQColfax33 min
Aug 18, 3:31 PM MDTAreal Flood AdvisoryABQColfax119 min
Aug 18, 3:34 PM MDTSpecial Weather StatementABQUnion26 min
Aug 18, 4:00 PM MDTSpecial Weather StatementABQValencia30 min
Aug 18, 4:07 PM MDTSpecial Weather StatementABQUnion23 min
Aug 18, 4:09 PM MDTSpecial Weather StatementABQColfax36 min
Aug 18, 4:19 PM MDTSevere Thunderstorm WarningABQUnion28 min
Aug 18, 4:32 PM MDTSpecial Weather StatementABQUnion28 min
Aug 18, 4:52 PM MDTAreal Flood AdvisoryABQRio Arriba113 min
Aug 18, 5:08 PM MDTSpecial Weather StatementABQUnion22 min
Aug 18, 5:18 PM MDTAreal Flood AdvisoryABQColfax, Harding, Union117 min
Aug 18, 5:31 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel59 min
Aug 18, 5:37 PM MDTSpecial Weather StatementABQUnion23 min
Aug 18, 5:41 PM MDTAreal Flood AdvisoryABQSocorro2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.